Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
dogfather

Permanently Dry Skin From Benzoyl Peroxide

Recommended Posts

I was on acne.org regimen for 7 years. I had clear skin, but too many side effects (mostly angular cheilitis), so I quit it one year ago.

I am worried because bottom half of my face is still totally dry. It looks like my sebaceous glands are permanently damaged there.

Anyone with similar experience?

Link to comment
Share on other sites

We haven't seen any scientific evidence that bp causes permanent changes to any part of the skin. Usually when you discontinue it your skin goes back to whatever condition it was before. Are you a male? Do you shave? Your current facial products or shaving products may be a factor in the dry skin.

Link to comment
Share on other sites

Michelle: How do you manage your dry skin? Jojoba oil helps me.

Brandy: I'm 33 year old male, I shave with electric shaver and wash only with water a couple times a week.

I did some research and it looks like I'm not alone. Long-term damage from BP seems to be similar to that of accutane. I also have eczema, I never had it before and it doesn't "run in my family". I always thought of BP as "milder" topical equivalent of accutane.

I couldn't find any information about how BP actually causes dry skin. Maybe it shrinks sebaceous glands like accutane or maybe there is some other mechanism. But according to much anecdotal evidence it can be irreversible. Just like other people I tried everything (caveman regimen, diet full of fats, testosterone,...) and my skin is still 100% dry.

Link to comment
Share on other sites

Brandy is technically right that there aren't any studies linking BP to permanent damage/skin dryness.

I essentially did a BP "chemical peel" on myself. I wasn't trying to do a chemical peel back then--I applied excessive amounts of alcoholic toner and then even more 10% BP. I didn't know that ethanol was a penetration enhancer. What also didn't help was I didn't see a derm and didn't get proper treatment.

Doing an impromptu "chemical peel" like what I did would cause hyperpigmentation and dryness, because that would mess up how the stratum corneum is layered. This is why you'll hear (anecdotally) those who did at-home TCA peels and got scarring also have dryness. Dryness would be definitely worse if you don't use sunscreen and/or sun protection.

I manage my dry skin with CeraVe Moisturizing Lotion PM. That works most of the time. Aquaphor is a nice, heavy-duty moisturizer.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×